Results 1 to 4 of 4
cough drops
  1. #1
    kt2006 is offline New Member
    Join Date
    Mar 2005
    Location
    USA.
    Posts
    1

    Default cough drops

    I was wondering if any one else out there has experienced elevated BLood Pressure from taking cough drops? My Blood pressure only goes up high at night time. Its my belief that the cough drops has caused this. I have stopped taking the drops for a few days and my blood pressure went from 210/110 to 116/72.
    I have not mentioned this to my DR.yet. I want to wait a couple of weeks just to make sure this is correct.
    My Cardiologist has said i'm a differcult case, because he has tried so many medications and they do not work at night. My pressure is always lower in the morning. then goes up high after 5:30 at night. I have thought about this and I feel its because I take cough drops starting in the morning and through out the day, for dry throat and it clears my throat from possibly post nasil drip. I have done this for years.... I'm not taking the drops because I have a cold. I just like them.
    Please I'd like to hear from someone who possibly has the same problem....

  2. #2
    caddon is offline New Member
    Join Date
    Mar 2005
    Location
    .
    Posts
    7

    Default

    Though I am not familliar with the specific brand of cough "drops" you might be useing, you might wish to investigate the tablets contents, as some do contain significant amounts of sodium in various forms. Not to mention brand names specifically, but the more candy like ones (we all love those cherry flavored L----s ,yum)also have a fair amount of sodium in their preparations as well. It may well benefit you to check the ingredients of your brand, and check for counter indications which may also be causing such a response if you are taking other medications along with the drops..

    You mentioned having been on many medications for this in the past, has your doctor considered Losartan Postassium (sold under the name Cozaar) or possibly Benicar? I have high BP myself due to medical reaction from prolonged use of specific medications to treat other non related illness, and mine on average before medication was 177/144, and after the induction of Benicar noticed a significant drop in pressure, but not enough to bring me into the "safe zone". Then, after useing the Losartan Potassium, within a week my pressure was stable at 140/90.
    Just things to think about!
    James

  3. #3
    maripogi is offline New Member
    Join Date
    Feb 2007
    Posts
    1

    Default Cough drops raise blood pressure

    I have been logging my BP twice a day or so for my Naturopathic Physician. My BP was running 120/70 or so with a pulse in the 60's. Then, I got a cold and a very,ry sore throat. I bought some cough drops with anesthetic. My BP started running 160/93 and as high as 169/97. Uncontrolled (no medication) my BP runs 160/110. It just occurred to me that it might be the cough drops and I searched the 'Net and found your post. TYhe sore throat and cough are over and the cold has become really wet, so I switched to Tylenol Sinus; the BP hasdropped back to the 120/70 area.

    I had congestive heart failure and cardio-myopathy in 2003. My Ejection Fraction was 10-15%; due to supplements and good diet, it is now 65%. I cannot afford to have elevated BP for any length of time. This is a serious issue for me and I say, "YES", cough drops are elevating my BP beyond acceptable range.

  4. #4
    HenryNCBA Guest

    Default

    It is difficult to assess what your condition is based on taking cough drops during the day. Cough drops are not candy but an actual medication which if taken in large amounts can cause complications in some individuals. Everyone is different so some folks may be able to consume an entire bag of drops while others may get severe headaches, worsening of coughs, spikes or lows in B/P, etc... Your best bet would be to discontinue the consumption of the cough drops for a week or two and see if the symptoms of elevated B/P subside. You will need to monitor your B/P over the course of the day several times. Usually, I repeat usually, early morning a persons B/P is lower than the rest of the day. This is in a normal person their circadian rhythm in action. If you have any conditions such as CHF, lung disorders, sleep apnea, etc... Then yes your B/P will become elevated at night when you are supine trying to sleep or resting as your heart is working that much harder to push the blood past the congestion in your lungs so hence the elevated B/P. Other than discontinuing the consumption of the cough drops for a while the next best thing would be either a heart monitor such as a Holter Monitor to track your heart for 24 hours while you monitor your B/P also or a complete sleep study in which case everything is hard wired to you and they can assess everything. You also did not list if you have any other conditions and or take medications either scrip or not scripted. Age and health conditions also play a huge factor in the regulation of your B/P. I am afraid without more information it is difficult at best to even consider what may be happening. For now though stop the cough drops and see what happens. I don't mean for a few hours or a day or two but a minimum of I would say 7 to 10 days. Let everything clear out of your system COMPLETELY first and see what happens. In the meantime continue to monitor your B/P and if it elevates very high then take action right away. Do not delay if it gets too high as that can be dangerous. Don't take chances with B/P.

    Henry

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22